Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Hair loss, on birth control pills, metformin and synthroid, history of PCOD and hypothyroidism. Reason for hair loss?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
I am a 47-year-old female with a history of polycystic ovarian syndrome and hypothyroidism. I am also bipolar and have anxiety issues. I am 5'3" tall and weigh 195 pounds. I take birth control pills and Metformin for the PCOS and Synthroid for my thyroid. I had bloodwork (CBC, TSH, T3 and T4) done about eight weeks ago and all was normal. I have begun having problems with hair loss. Back in XXXXXXX I washed my hair (I wash it every other day and do not comb or brush or even touch it on the in-between days) and I lost approximately 200 hairs. I panicked and went to see a dermatologist and he stated that 200 to 400 hairs lost per day is normal and that I was fine. Throughout the summer, which was stressful due to problems with my eustachian tube and with my marriage, the hair loss continued. I averaged 90-120 hairs per day when I washed. The size of my part has also increased dramatically. I wear my hair long, and wonder if the weight of my hair on my scalp is exacerbating the problem, whatever it is. I have an appointment on Tuesday with my family doctor, and I am going to request further bloodwork. What is normal hair loss? Is this part of perimenopause? Will cutting my hair much shorter help? What tests should I request of my doctor?
Posted Sat, 14 Apr 2012 in Hair Loss
Answered by Dr. Bharat Chawda 9 hours later

Thank you for your query.

You have provided with good information regarding your health concern and it is a very good description. I appreciate it.

There are four reasons for hair loss in your case.

One is PCOS which causes not only hair loss but other features too like weight gain, irregular periods ,facial hair & acne (may be not all the features in every patient). This causes Androgenetic alopecia. In this one observes recession of central parting or loss of hair from crown with sparing of frontal hair line.

The second reason is Thyroid itself which is known to cause telogen hair loss ( Telogen effluvium). In this we get to see diffuse hair loss involving whole of the scalp.

And the third probable reason is "perimenopausal stage". This hair loss is due to reduction of estrogen level in blood, which in turn causes hair loss.

Last but not the least is Stress, regarding your health concern and marriage. This is a very important reason especially in females. This also causes diffuse hair loss.

So unfortunately there are four reasons for hair loss in your case.

Now to answer your question :

1. What is normal hair loss?

Usually if somebody is loosing nearly 100 hair per day is regarded as pathological hair loss.

2. Is this part of perimenopause?

I would say this could be one of the reason apart from other three reasons.

3. Will cutting my hair much shorter help?
No, cutting it short will not help at all. Its just that the hair becomes short and one is not able make out the actual hair loss.

4. What tests should I request to my doctor?
Since there are three obvious reasons for hair loss in your case, I don't see a reason to get any further tests done.

In any new patient who has never been diagnosed with any condition ,then I would have asked for LH/FSH ratio, serum testosteron level, DHEA-S ,Serum estrogen level, Hemoglobin level,serum iron level, T3 ,T4 & TSH.

5. Wonder if the weight of my hair on my scalp is exacerbating the problem?
I don't think that weight of the hair is going to cause hair loss.

Unfortunately there are very few medicines available to treat hair loss in females.
One can use Minoxidil solution, Biotin ,Zinc ,Iron tablets & cyproteron acetate ( in androgenetic alopecia).These medicines needs to be taken for very long .

Hope I have answered your query & the information would help you understand the problem . Should you have additional concerns regarding this issue I would be happy to address them.

Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor